Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 6, 2018, 9:18 PM EDT for Carroll County, Tippecanoe County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 9:18 PM EDT (01:18 UTC)
- Expired
- Aug 6, 2018, 9:32 PM EDT
- In force
- 14 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Carroll County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 96 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3036 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 11.4
The text
As transmitted.
832 WUUS53 KIND 070118 SVRIND INC015-157-070200- /O.NEW.KIND.SV.W.0068.180807T0118Z-180807T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 918 PM EDT MON AUG 6 2018 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Southwestern Carroll County in north central Indiana... Northeastern Tippecanoe County in west central Indiana... * Until 1000 PM EDT. * At 918 PM EDT, a severe thunderstorm was located near Brookston, or 7 miles north of Lafayette, moving east at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Flora and Battle Ground. This includes Interstate 65 between mile markers 176 and 181. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4057 8650 4043 8650 4047 8691 4056 8691 TIME...MOT...LOC 0118Z 271DEG 19KT 4052 8682 HAIL...0.88IN WIND...60MPH $$ Ryan
1 follow-up statement
745
WWUS53 KIND 070132
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
932 PM EDT MON AUG 6 2018
INC015-157-070141-
/O.CAN.KIND.SV.W.0068.000000T0000Z-180807T0200Z/
Carroll IN-Tippecanoe IN-
932 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARROLL AND
NORTHEASTERN TIPPECANOE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4057 8650 4043 8650 4047 8691 4056 8691
TIME...MOT...LOC 0129Z 271DEG 19KT 4052 8672
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:49 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 6, 6:49 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 649 PM EDT Mon Aug 6 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 249 PM EDT Mon Aug 6 2018 A cold front is expected to move into the area by Tuesday or Wednesday, eventually dissipating near the Ohio River by Thursday. Another frontal system may affect the area towards the end of the week and on into the weekend. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 249 PM EDT Mon Aug 6 2018 Widely scattered convection possible for the rest of the afternoon and early evening, given attainable convective temperatures and a highly unstable air mass. Convective organization may be limited, however, given a lack of a focus. Better threat for more organized convection may arrive towards/after dark, as a mid level vorticity lobe, currently near the Mississippi River, approches the western border zones around 070200Z. Some of the final scale models weaken this activity as it moves into the area, but given the instability axis over the area, the models may be weakening things too fast. Model data suggest some enhanced flow at 850mb will linger later tonight, so potential does exist for additional nocturnal development as the vorticity lobe sags southeast through the area. At this time, not sure how much activity will actually develop with the incoming mid level feature, so will keep PoPs tonight in the chance category for now. Deep layer shear becomes marginally favorable for severe convection tonight over the northern zones, although lapse rates remain rather poor. Progged precipitable waters approach 2 inches later tonight, so heavy rainfall amounts are possible with any organized convection. Low level thicknesses generally support the GFS MOS guidance lows tonight. && .SHORT TERM /Tuesday through Thursday/... Issued at 249 PM EDT Mon Aug 6 2018 Model data suggest an upper level trough, currently over the northern Rockies and Plains, will drift southeast into the Midwest by the middle of the week. A cold front is expected to settle across the area on Tuesday into Wednesday, eventually washing out near the Ohio River by Thursday as a new front organizes over the Great Lakes. Will keep PoPs going through Wednesday, and over the southern zones on Thursday based on expected frontal position. At this point, can't really pick out a more favorable period for convection, as this potential will probably by more tied to convective outflows rather that the position of the actual front. As a result, will tend to keep PoPs in the chance category. Precipitable waters remain near 2 inches through Tuesday and Tuesday night, so heavy rainfall amounts are still possible at those times. Increasing northwest flow aloft will tend to suppress the higher moisture south later in the short term, so heavy rainfall threat should diminish by Wednesday. Progged low level thicknesses suggest the GFS MOS highs on Tuesday may be too cool, but given expected cloud cover and convection, will leave the highs as is for now. Rest of the periods look OK. && .LONG TERM /Thursday Night through Monday/... Issued at 206 PM EDT Mon Aug 6 2018 Daily chances for showers and storms are expected this period. The ECMWF suggests NW flow developing aloft as a short wave drops out of the northern plains on Friday. This leads to a broad trough in place over the Great Lakes and Indiana...deepening through next weekend. Warm and humid air look to remain in place across the Ohio valley...and with this favorable forcing pattern in place aloft...at a minimal daily diurnal showers and storms cannot be ruled out. Given the expected NW flow along with clouds and possible rain showers...trended daily highs at or below the forecast builder values. && .AVIATION /Discussion for 070000Z TAF Issuance/... Issued at 649 PM EDT Mon Aug 6 2018 VFR conditions expected through much of the period. Brief restrictions possible in and around convection. A broken line of convection was developing from northwest INdiana back into central Illinois ahead of a cold front. Some disagreement amongst hi-res guidance as to how these storms evolve over the next several hours...but generally expect some upscale growth as the individual cells move east with a subtle southeast shift to the entire line. With much less shear available across central Indiana...convection will become contingent on instability which will begin to wane after dark. Will introduce VCTS at all terminals from north to south through the evening...but highest confidence in impacts will be at KLAF through the next several hours. Forecast confidence becomes murkier on Tuesday as the frontal boundary slips into the region. Expect additional convection to develop throughout the day...but plenty of uncertainty with respect to coverage and timing of any impacts to terminals. Will maintain VCTS mention throughout the day and add more detail with later forecasts as confidence increases. Winds will be largely southwest through the period...with variability in speed and direction possible in and near convection. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...Ryan
Hazardous weather outlook, Aug 6, 4:36 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 436 PM EDT Mon Aug 6 2018 INZ021-028>031-035-036-038-043-044-071000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Tipton- Vermillion-Parke- Including the cities of Lafayette, Frankfort, Kokomo, and Crawfordsville 436 PM EDT Mon Aug 6 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is possible through tonight. A few severe storms are possible tonight. Hazards: Main threats are frequent cloud to ground lighting, damaging winds, and heavy rain which may lead to flooding. Secondary threat is large hail. Timing: Best threat for severe storms after 1000 PM EDT. Discussion: Thunderstorm activity is expected to develop over Illinois by early this evening. These storms may begin moving into the area by the mid to late evening hours. A few severe storms are possible with this activity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorm activity is possible at times from Tuesday through Wednesday, and also from Friday through Sunday. Isolated strong to severe storms are possible over the entire area on Tuesday. Heavy rainfall amounts are possible, mainly Tuesday and Tuesday night. Discussion: A cold front will move through the area on Tuesday and Wednesday. Shower and thunderstorm activity is possible near the frontal zone. Another frontal system may affect the area towards the end of the week, with additional chances for showers and thunderstorms at that time. .SPOTTER INFORMATION STATEMENT... Severe storm spotter activation is possible tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ037-039>042-045>049-051>057-060-071000- Boone-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion- Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan- Including the cities of Anderson, Muncie, Indianapolis, Terre Haute, and Shelbyville 436 PM EDT Mon Aug 6 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is possible through tonight. Isolated strong to severe storms are possible tonight. Hazards: Main threats are frequent cloud to ground lighting, damaging winds, and heavy rain which may lead to flooding. Secondary threat is large hail. Timing: Best threat for severe storms after 1000 PM EDT. Discussion: Thunderstorm activity is expected to develop over Illinois by early this evening. These storms may begin moving into the area by the mid to late evening hours. Isolated strong to severe are possible with this activity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorm activity is possible at times from Tuesday through Wednesday, and also from Friday through Sunday. Isolated strong to severe storms are possible over the entire area on Tuesday. Heavy rainfall amounts are possible, mainly Tuesday and Tuesday night. Discussion: A cold front will move through the area on Tuesday and Wednesday. Shower and thunderstorm activity is possible near the frontal zone. Another frontal system may affect the area towards the end of the week, with additional chances for showers and thunderstorms at that time. .SPOTTER INFORMATION STATEMENT... Severe storm spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ061>065-067>072-071000- Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Bloomington, Columbus, Vincennes, Bedford, and Seymour 436 PM EDT Mon Aug 6 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is possible through tonight. Severe storms are not expected at this time. Hazards: Cloud to ground lightning, gusty winds, and heavy rain that may lead to localized flooding. Timing: Thunderstorm activity possible through tonight. Discussion: Widely scattered thunderstorms through the mid evening hours may increase in coverage later tonight as an upper disturbance moves into the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorm activity is possible at times from Tuesday through the weekend. Isolated strong to severe storms are possible on Tuesday. Heavy rainfall amounts are possible, mainly Tuesday and Tuesday night. Discussion: A cold front will move through the area on Tuesday and Wednesday. Shower and thunderstorm activity is possible near the frontal zone. Another frontal system may affect the area towards the end of the week, with additional chances for showers and thunderstorms at that time. .SPOTTER INFORMATION STATEMENT... Severe storm spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 6, 8:14 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
814 PM EDT MON AUG 6 2018
INZ021-070100-
Carroll IN-
814 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARROLL COUNTY UNTIL 900
PM EDT...
At 813 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Francesville to 9 miles
east of Monon to near Monticello. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms...but
the strongest part of these storms should remain north of Carroll
County.
Locations impacted include...
Yeoman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4063 8637
4062 8638 4065 8677 4066 8677 4066 8676
4067 8674 4068 8674 4068 8676 4069 8675
4070 8676 4072 8675 4073 8676 4074 8675
TIME...MOT...LOC 0013Z 267DEG 29KT 4095 8677 4082 8671 4069 8682
RyanSpecial weather statement, Aug 6, 8:47 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
847 PM EDT MON AUG 6 2018
INZ029-070130-
Tippecanoe IN-
847 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TIPPECANOE COUNTY UNTIL
930 PM EDT...
At 847 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
West Lafayette and Battle Ground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4056 8669 4052 8669 4043 8670 4048 8709
4056 8709
TIME...MOT...LOC 0047Z 271DEG 21KT 4052 8700
RyanSpecial weather statement, Aug 6, 9:02 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
902 PM EDT MON AUG 6 2018
INZ028-035-070130-
Fountain IN-Warren IN-
902 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FOUNTAIN AND
NORTHERN WARREN COUNTIES UNTIL 930 PM EDT...
At 902 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Williamsport, or 9 miles southeast of Talbot,
moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Williamsport, Attica, West Lebanon, Pine Village and Rainsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4045 8744 4045 8709 4041 8709 4023 8710
4029 8753
TIME...MOT...LOC 0102Z 277DEG 24KT 4038 8738
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:14 PM EDT | Special Weather Statement | IND | Carroll | 46 min |
| Aug 6, 8:47 PM EDT | Special Weather Statement | IND | Tippecanoe | 43 min |
| Aug 6, 9:02 PM EDT | Special Weather Statement | IND | Warren | 28 min |
| Aug 6, 9:49 PM EDT | Tornado Warning | IND | Carroll | 26 min |
| Aug 6, 10:10 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tipton | 35 min |
| Aug 6, 10:47 PM EDT | Special Weather Statement | IND | Madison, Tipton | 43 min |
| Aug 6, 11:04 PM EDT | Special Weather Statement | IND | Fountain, Warren | 41 min |
| Aug 6, 11:40 PM EDT | Flash Flood Warning | IND | Tippecanoe | 3 hr |
| Aug 6, 11:43 PM EDT | Special Weather Statement | IND | Fountain, Montgomery | 47 min |
| Aug 6, 11:49 PM EDT | Flash Flood Warning | IND | Fountain, Vermillion, Warren | 3 hr |
| Aug 7, 12:06 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 39 min |
| Aug 7, 12:34 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 56 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.